Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 34, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 27, 2020, 4:06 PM EDT for Martin County, Saint Lucie County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2020, 4:06 PM EDT (20:06 UTC)
- Expired
- May 27, 2020, 4:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Martin County, FL, Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 109 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
468
WUUS52 KMLB 272006
SVRMLB
FLC085-111-272030-
/O.NEW.KMLB.SV.W.0034.200527T2006Z-200527T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
406 PM EDT Wed May 27 2020
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Southeastern St. Lucie County in east central Florida...
Northeastern Martin County in east central Florida...
* Until 430 PM EDT.
* At 406 PM EDT, a severe thunderstorm was located over Nettles
Island, or over Walton, moving east at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Walton, Stuart, Palm City, Saint Lucie Nuclear Power Plant and Port
Salerno.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2709 8030 2736 8032 2739 8021 2721 8013
2711 8010
TIME...MOT...LOC 2006Z 264DEG 20KT 2728 8023
HAIL...0.88IN
WIND...60MPH
$$
SedlockWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:27 PM EDT, 39 minutes earlier.
Area forecast discussion, May 27, 3:27 PM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 327 PM EDT Wed May 27 2020 .DISCUSSION... Through tonight...Highest coverage of showers/storms will be south and east of the I-4 corridor for the rest of this afternoon and evening, and especially across Brevard county and the Treasure Coast where more boundary interactions will occur. Torrential downpours of one to two inches of rainfall are possible as well as wind gusts of 40-50 mph and frequent lightning in the strongest convection. Forecast keeps in high rain chances through sunset as some redevelopment of showers and storms will remain possible (especially in locations that experience clearing) behind the current area of strong convection stretching from just offshore of Brevard county through Okeechobee county and the Treasure Coast. Rain chances will then diminish after sunset but will keep in 20-30% PoPs into the evening hours with no precip expected for the overnight period. Overnight lows will be in the low 70s. Thursday...Ridge axis lifts back northward allowing a light S/SSW flow to develop, and the weak pressure gradient will let both the west and east coast breezes to make it well inland. Could see some isolated showers during the morning hours along the sea breezes with scattered showers and storms developing by early afternoon. Showers and storms will then become numerous by the late afternoon to evening hours as the sea breezes are forecast to collide just west of the Orlando metro area. Highest PoPs (60%) drawn along just west of the I-4 corridor tapering to 40% back toward the east coast. Storms will be slow-moving with weak steering flow, and this brings the potential for the longer- sustaining storms to produce upwards of 2 to 3 inches of rainfall in a short duration. High temperatures in the mid to upper 80s along the coast and low 90s inland. Due to the collision later in the day, could see higher coverage of showers/storms linger into the evening hours, but not expecting any precip after midnight. Friday...Southeasterly flow develops in the lower levels of the atmosphere allowing a quicker formation and inland progression of the east coast sea breeze. Scattered showers and storms expected to develop across the coastal counties by late morning into early afternoon along the sea breeze before becoming numerous across the interior. Deep moisture and slow storm motion once again will bring potential for locally heavy rainfall, and temperatures aloft are also forecast to cool a degree or two...so some storms could become strong during the afternoon to early evening hours. No change in forecast high temperatures with mid to upper 80s along the coast and low 90s inland. Weekend (previous)...Upr troughing across the Appalachians and SE states will amplify swd, leading to weakening high pressure locally. Westerly winds aloft will favor the eastern side of the peninsula for storm movement and development. Coverage of showers and storms wk be slightly higher than normal due to less convective inhibition overall with temperatures near seasonal normal. Rain chances 50 to 70 percent Sat will reduce a little to around 40-50 pct Sunday. Extended (previous)...Into next week, GFS guid continues to indicate modest onshore winds from the Atlc with a deepening Caribbean gyre centered near the Yucatan. EC is not quite into the height fall trend to the south, however a wetter pattern is shown south of the area with a Iso-Sct showers in the form of diurnal increases will be a daily local feature with limited temperature ranges due to marine influence. && .AVIATION... Numerous showers and scattered storms mainly east of a line from KDED-KMCO-KOBE will continue to move toward the coastal terminals through 23z. TEMPO TSRA conds with +RA and gusty winds expected KMLB- KSUA 18z-22z. Mainly VFR conds expected through Thu morning with west and east coast SCT-NMRS TSRA for the interior areas Thu aftn. && .MARINE... Tonight-Thursday...Strong, offshore-moving thunderstorms can be expected through this evening with wind gusts in excess of 34 kt. Otherwise, generally favorable boating conditions with 2-3 ft seas across the nearshore waters and 3-4 ft seas offshore. Southerly winds will run about 10 kt nearshore and 10-15 kt offshore into Thursday morning but will back southeasterly late morning/early afternoon and increase to 10-15 kt across the nearshore waters as the sea breeze forms. Late Week/Weekend (previous)...High pressure wl begin to establish from the Wrn Atlc basin toward the Gulf of Mex Thu-Fri. Marine conditions should correspondingly improve, with seas diminishing to around 3 ft Thu. Seas thereafter wl average around 3-4 ft into the weekend due to an expected swell component, with an light onshore wind, increasing in the afternoons due to sea breeze development. Extended (previous)...Light to gentle onshore winds early next week with seas around 3 ft Mon, increasing to 4 to 6 ft Tue as onshore winds show an increase in gradient. && .PRELIMINARY POINT TEMPS/POPS... DAB 71 89 73 87 / 30 50 40 60 MCO 73 92 73 92 / 20 60 40 60 MLB 73 88 74 87 / 30 40 20 40 VRB 73 89 73 87 / 30 40 20 40 LEE 74 91 74 91 / 20 60 40 70 SFB 73 92 74 91 / 30 60 40 60 ORL 75 92 74 91 / 20 60 40 60 FPR 72 89 72 87 / 30 40 20 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && SHORT TERM...Combs LONG TERM....Sedlock AVIATION...Volkmer
Hazardous weather outlook, May 27, 12:13 PM EDT, 3 hours 53 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Melbourne FL 1213 PM EDT Wed May 27 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-280000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 1213 PM EDT Wed May 27 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Scattered to numerous showers and thunderstorms will continue across east central Florida through this afternoon and evening, with the greatest coverage of storms along the coast. Storm motion will be towards the northeast or east at 10 to 15 mph. The strongest storms will produce dangerous cloud to ground lightning strikes, gusty winds up to around 50 mph, and torrential downpours. Remember that lightning can strike more than 10 miles away from a storm, and just because you do not hear thunder, does not mean you are safe from lightning. If you see lightning nearby, go into a sturdy building and wait for the storms to pass before returning outdoors. .FLOOD IMPACT... A localized flooding concern exists today, especially in Martin County due to recent heavy rainfall. Storms will be capable of producing 1 to 2 inches of rain in a short duration, and this heavy rain could lead to minor flooding of streets, and low lying and poor drainage areas. .RIP CURRENT IMPACT... There is a moderate risk of life threatening rip currents today at all east central Florida beaches. While dangerous rip currents will be present all day the risk will be greatest after 3 PM this afternoon, due to tidal effects. Be sure to always swim at a life guarded beach and never swim alone. .MARINE THUNDERSTORM GUST IMPACT... Numerous showers and thunderstorms will move offshore this afternoon and early evening, and some of the stronger storms could produce wind gusts in excess of 34 knots. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Scattered to numerous showers and lightning storms will occur each afternoon and early evening for the rest of this week and into the weekend. Deadly cloud to ground lightning strikes, localized flooding from heavy rainfall, and gusty winds are the main threats. The risk of rip currents will be remain moderate for the rest of this week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon and tonight. Rodriguez/Sedlock/Combs
In the hours before
Local storm report, May 27, 3:06 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
306 PM EDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM TSTM WND GST PATRICK AIR FORCE BASE 28.24N 80.61W
05/27/2020 M41 MPH BREVARD FL ASOS
PATRICK AIR FORCE BASE ASOS MEASURES WIND GUST OF
36KT/41MPH FROM THE W
&&
JRSLocal storm report, May 27, 3:07 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
307 PM EDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND GST OKEECHOBEE AIRPORT 27.27N 80.85W
05/27/2020 M54 MPH OKEECHOBEE FL AWOS
OKEECHOBEE AWOS MEASURES PEAK WIND GUST OF 47KT/54MPH
FROM WSW
&&
JRSLocal storm report, May 27, 3:19 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
319 PM EDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FUNNEL CLOUD 6 SW LAKE MARIAN 27.82N 81.15W
05/27/2020 Osceola FL PARK/FOREST SRVC
FUNNEL CLOUD REPORTED WITH PICTURE BY A DISTRICT WILDLIFE
BIOLOGIST AT AROUND 1045 AM THIS MORNING.
&&
TESLocal storm report, May 27, 3:35 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
335 PM EDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST 6 SSE BAREFOOT BAY 27.81N 80.49W
05/27/2020 M41 MPH Indian River FL AWOS
SITE KX26 MEASURES WIND GUST OF 36KT/41MPH FROM NNE
&&
JRSSpecial weather statement, May 27, 3:37 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
337 PM EDT Wed May 27 2020
FLZ053-272015-
Osceola FL-
337 PM EDT Wed May 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSCEOLA COUNTY UNTIL
415 PM EDT...
At 336 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Lake Marian, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Kenansville and Lake Marian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2787 8130 2791 8087 2782 8087 2782 8088
2764 8088 2764 8114 2765 8114 2771 8115
2773 8117 2774 8116 2782 8121 2784 8123
2785 8128
TIME...MOT...LOC 1936Z 256DEG 25KT 2774 8110
SedlockSpecial weather statement, May 27, 3:53 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Melbourne FL
353 PM EDT Wed May 27 2020
FLZ054-059-064-272015-
St. Lucie FL-Martin FL-Indian River FL-
353 PM EDT Wed May 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ST. LUCIE...EASTERN
INDIAN RIVER AND EASTERN MARTIN COUNTIES UNTIL 415 PM EDT...
At 352 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Indian River Shores to near Saint Lucie
Nuclear Power Plant to near Tequesta. Movement was east at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Stuart and Vero Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2697 8008 2697 8014 2696 8015 2696 8035
2776 8045 2777 8036 2775 8035 2707 8008
TIME...MOT...LOC 1952Z 271DEG 23KT 2774 8030 2739 8022 2696 8013
SedlockThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:36 AM EDT | Special Marine Warning | MLB | 84 min | |
| May 27, 10:48 AM EDT | Special Marine Warning | MLB | 3 hr | |
| May 27, 11:14 AM EDT | Special Weather Statement | MLB | Brevard | 46 min |
| May 27, 11:26 AM EDT | Special Weather Statement | MLB | Orange | 49 min |
| May 27, 12:00 PM EDT | Special Weather Statement | MLB | Brevard | 15 min |
| May 27, 12:13 PM EDT | Special Weather Statement | MLB | Seminole | 47 min |
| May 27, 12:30 PM EDT | Special Weather Statement | MLB | Lake | 45 min |
| May 27, 12:33 PM EDT | Special Marine Warning | MLB | 3 hr | |
| May 27, 12:41 PM EDT | Special Weather Statement | MLB | Volusia | 64 min |
| May 27, 12:54 PM EDT | Special Weather Statement | MLB | Volusia | 36 min |
| May 27, 1:27 PM EDT | Special Weather Statement | MLB | Osceola | 48 min |
| May 27, 1:31 PM EDT | Special Weather Statement | MLB | Volusia | 44 min |
| May 27, 1:33 PM EDT | Special Weather Statement | MLB | Brevard | 57 min |
| May 27, 1:37 PM EDT | Special Marine Warning | MLB | 113 min | |
| May 27, 1:52 PM EDT | Tornado Warning | MLB | Brevard | 23 min |
| May 27, 1:54 PM EDT | Special Weather Statement | MLB | Osceola | 51 min |
| May 27, 2:17 PM EDT | Special Weather Statement | MLB | Brevard, Indian River | 58 min |
| May 27, 2:23 PM EDT | Special Weather Statement | MLB | Okeechobee | 52 min |
| May 27, 2:53 PM EDT | Special Marine Warning | MLB | 3 hr | |
| May 27, 2:58 PM EDT | Special Weather Statement | MLB | Indian River, Martin, Saint Lucie | 62 min |
| May 27, 3:37 PM EDT | Special Weather Statement | MLB | Osceola | 38 min |
| May 27, 3:53 PM EDT | Special Weather Statement | MLB | Saint Lucie | 22 min |
| May 27, 4:16 PM EDT | Areal Flood Advisory | MLB | Martin, Saint Lucie | 59 min |
| May 27, 4:51 PM EDT | Special Marine Warning | MLB | 54 min | |
| May 27, 5:28 PM EDT | Areal Flood Advisory | MLB | Lake, Volusia | 55 min |
| May 27, 5:45 PM EDT | Special Weather Statement | MLB | Volusia | 45 min |
| May 27, 6:15 PM EDT | Special Weather Statement | MLB | Osceola | 45 min |
| May 27, 7:10 PM EDT | Areal Flood Advisory | MLB | Lake, Orange | 35 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.